{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,10,15]],"date-time":"2026-10-15T21:52:29Z","timestamp":1792101149195,"version":"4.4.0"},"reference-count":19,"publisher":"Pensoft Publishers","issue":"6","license":[{"start":{"date-parts":[[2024,12,31]],"date-time":"2024-12-31T00:00:00Z","timestamp":1735603200000},"content-version":"vor","delay-in-days":0,"URL":"http:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["FM"],"abstract":"<jats:p>DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms) syndrome is a severe systemic drug reaction characterized by a latent period of several weeks following the initiation of drug therapy. Among the most well-known causative agents is allopurinol, commonly prescribed for managing asymptomatic gout. Allopurinol-induced DRESS syndrome is associated with high mortality rates and significant long-term sequelae. This report details the case of an elderly female patient who presented with an extensive rash covering her trunk and extremities which was concurrent with her use of allopurinol. The condition progressed to renal impairment but showed significant improvement upon cessation of the drug and administration of high-dose corticosteroids. This case aims to shed light on one of the most underrecognized types of systemic drug reactions, hoping to raise awareness about this rare yet serious complication of one of the most widely prescribed drugs.<\/jats:p>","DOI":"10.3897\/folmed.66.e126615","type":"journal-article","created":{"date-parts":[[2025,1,6]],"date-time":"2025-01-06T16:38:45Z","timestamp":1736181525000},"page":"929-934","source":"Crossref","is-referenced-by-count":5,"title":["DRESSed for distress: a case of allopurinol-induced DRESS syndrome"],"prefix":"10.3897","volume":"66","author":[{"ORCID":"https:\/\/orcid.org\/0009-0009-0724-2890","authenticated-orcid":true,"given":"Areti","family":"Kalfoutzou","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Aikaterini","family":"Doumana","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Aimilia-Iris","family":"Karamolegkou","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Adam","family":"Mylonakis","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Christos","family":"Piperis","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Maria","family":"Dimitrakoudi","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Eleni","family":"Mostratou","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"2258","published-online":{"date-parts":[[2024,12,31]]},"reference":[{"key":"126615_B1","doi-asserted-by":"crossref","unstructured":"1. Aatif T, Fatihi J, El Annaz H, et al. Allopurinol-induced drug reactions with eosinophilia and systemic symptoms syndrome with interstitial nephritis. Indian J Nephrol 2018; 28(6):477.","DOI":"10.4103\/ijn.IJN_166_17"},{"key":"126615_B2","unstructured":"2. Neki NS, Shergill GS, Singh A. Allopurinol induced DRESS syndrome \u2013 a case report. 2017; 4:26\u20138."},{"key":"126615_B3","doi-asserted-by":"crossref","unstructured":"3. Palaci\u00e1n DR, Mart\u00ednez MJH, Saiz-Rodr\u00edguez M, et al. Allopurinol-induced DRESS syndrome: comparison between current diagnosis protocols, treatment and follow up. (A Case Report). Clin Ther 2017; 39(8):e59.","DOI":"10.1016\/j.clinthera.2017.05.183"},{"key":"126615_B4","doi-asserted-by":"crossref","unstructured":"4. Casagranda A, Suppa M, Dehavay F, et al. Overlapping DRESS and Stevens-Johnson syndrome: case report and review of the literature. Case Rep Dermatol 2017; 9(2):1\u20137.","DOI":"10.1159\/000475802"},{"key":"126615_B5","doi-asserted-by":"crossref","unstructured":"5. Guti\u00e9rrez-Mac\u00edas A, Lizarralde-Palacios E, Mart\u00ednez-Odriozola P, et al. Fatal allopurinol hypersensitivity syndrome after treatment of asymptomatic hyperuricaemia. BMJ 2005; 331(7517):623.","DOI":"10.1136\/bmj.331.7517.623"},{"key":"126615_B6","doi-asserted-by":"crossref","unstructured":"6. Calle AM, Aguirre N, Ardila JC, et al. DRESS syndrome: A literature review and treatment algorithm. World Allergy Organ J 2023; 16(3):100673.","DOI":"10.1016\/j.waojou.2022.100673"},{"key":"126615_B7","doi-asserted-by":"crossref","unstructured":"7. Mendes MFL, Fernandes DS, Brand\u00e3o I. Drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Acta Medica Hradec Kralove Czech Repub 2023; 66(1):28\u201331.","DOI":"10.14712\/18059694.2023.12"},{"key":"126615_B8","unstructured":"8. Markel A. Allopurinol-induced DRESS syndrome. Isr Med Assoc J 2005; 7(10):656\u201360."},{"key":"126615_B9","doi-asserted-by":"crossref","unstructured":"9. Karthika S, Kavya S, Krishnapriya MK, et al. A case report on allopurinol induced DRESS syndrome. Int J Pharma Pharmaceut Sci 2021; 13:70\u20131.","DOI":"10.22159\/ijpps.2021v13i9.42430"},{"key":"126615_B10","doi-asserted-by":"crossref","unstructured":"10. Manieri E, Dondi A, Neri I, et al. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome in childhood: a narrative review. Front Med 2023; 10:1108345.","DOI":"10.3389\/fmed.2023.1108345"},{"key":"126615_B11","doi-asserted-by":"crossref","unstructured":"11. Ryu HJ, Song R, Kim HW, et al. Clinical risk factors for adverse events in allopurinol users. J Clin Pharmacol 2013; 53(2):211\u20136.","DOI":"10.1177\/0091270012439715"},{"key":"126615_B12","doi-asserted-by":"crossref","unstructured":"12. Diaz A, Sani S, Mawhirt S, et al. A case series of HLA-B*58:01 specific allopurinol-induced DRESS\/DIHS. Annals of Allergy, Asthma and Immunology 2022; 129(5):S97\u20138.","DOI":"10.1016\/j.anai.2022.08.776"},{"key":"126615_B13","doi-asserted-by":"crossref","unstructured":"13. Calogiuri G, Nettis E, Di Leo E, et al. Allopurinol hypersensitivity reactions: desensitization strategies and new therapeutic alternative molecules. Inflamm Allergy-Drug Targets 2013; 12(1):19\u201328.","DOI":"10.2174\/1871528111312010004"},{"key":"126615_B14","doi-asserted-by":"crossref","unstructured":"14. Ramasamy SN, Korb-Wells CS, Kannangara DRW, et al. Allopurinol hypersensitivity: a systematic review of all published cases, 1950\u20132012. Drug Saf 2013; 36(10):953\u201380.","DOI":"10.1007\/s40264-013-0084-0"},{"key":"126615_B15","doi-asserted-by":"crossref","unstructured":"15. Sornsamdang G, Satapornpong P, Jinda P, et al. Influence of pharmacogenomic polymorphisms on allopurinol-induced cutaneous adverse drug reactions in Thai patients. BMC Med Genomics 2024; 17(1):101.","DOI":"10.1186\/s12920-024-01874-y"},{"key":"126615_B16","doi-asserted-by":"crossref","unstructured":"16. Engell IA, Authried G. Drug reaction with eosinophilia and systemic symptoms (DRESS) induced by allopurinol: A case report. Eur Geriatr Med 2013; 4(2):99\u2013101.","DOI":"10.1016\/j.eurger.2012.11.009"},{"key":"126615_B17","doi-asserted-by":"crossref","unstructured":"17. Yaylaci S, Temiz T, Uslan M, et al. Allopurinol-induced DRESS syndrome. Indian J Pharmacol 2012; 44(3):412.","DOI":"10.4103\/0253-7613.96351"},{"key":"126615_B18","doi-asserted-by":"crossref","unstructured":"18. Kim MS, Lee JH, Park K, et al. Allopurinol-induced DRESS syndrome with a histologic pattern consistent with interstitial granulomatous drug reaction. Am J Dermatopathol 2014; 36(2):193\u20136.","DOI":"10.1097\/DAD.0b013e3181c0e14d"},{"key":"126615_B19","doi-asserted-by":"crossref","unstructured":"19. Sevin\u00e7 C, Tosun Ta\u015far P, B\u00fcy\u00fckkurt E. Approach to DRESS syndrome associated with allopurinol use in a geriatric patient. Eur J Geriatr Gerontol 2019; 1(3):107\u201311.","DOI":"10.4274\/ejgg.galenos.2019.131"}],"container-title":["Folia Medica"],"original-title":[],"link":[{"URL":"https:\/\/foliamedica.bg\/article\/126615\/download\/pdf\/","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/foliamedica.bg\/article\/126615\/download\/xml\/","content-type":"application\/xml","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/foliamedica.bg\/article_preview.php?id=126615&skip_redirect=1","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,1,6]],"date-time":"2025-01-06T16:38:55Z","timestamp":1736181535000},"score":1,"resource":{"primary":{"URL":"https:\/\/foliamedica.bg\/article\/126615\/"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2024,12,31]]},"references-count":19,"journal-issue":{"issue":"6","published-online":{"date-parts":[[2024,12,31]]}},"URL":"https:\/\/doi.org\/10.3897\/folmed.66.e126615","relation":{},"ISSN":["1314-2143","0204-8043"],"issn-type":[{"value":"1314-2143","type":"electronic"},{"value":"0204-8043","type":"print"}],"subject":[],"published":{"date-parts":[[2024,12,31]]}}}